Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 4, NWS Des Moines, IA

April 2, 202451 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 2, 2024, 2:47 PM CDT for 51 counties in Iowa. It took effect at Apr 3, 2024, 1:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2024, 2:47 PM CDT (19:47 UTC)
In effect from
Apr 3, 2024, 1:00 AM CDT
Expired
Apr 3, 2024, 8:13 PM CDT
In force
19 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS73 KDMX 021947
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
247 PM CDT Tue Apr 2 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-030400-
/O.NEW.KDMX.WI.Y.0004.240403T0600Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Clear Lake, Norwalk, Fort Dodge,
Winterset, Exira, Creston, Adel, Estherville, Oskaloosa, Shell
Rock, Osceola, Waverly, Denison, Rockwell City, Conrad, Leon,
Fontanelle, Dumont, Ottumwa, Humboldt, Lake View, Centerville,
Bloomfield, Wall Lake, Toledo, Seymour, Eagle Grove, Stuart,
Ackley, Clarksville, Pomeroy, Pella, Bedford, Corning, New
Market, Cedar Falls, Manson, Casey, Perry, Iowa Falls, Panora,
Belmond, Clarion, Britt, Allison, Chariton, Garner, Jefferson,
Reinbeck, Audubon, Greenfield, Carlisle, Knoxville, Emmetsburg,
Lamoni, Northwood, Dike, Mount Ayr, Ames, Newton, Humeston, Des
Moines, Bayard, Dysart, Boone, Indianola, Eldora, Grinnell,
Laurens, Fonda, Early, Marshalltown, Forest City, Aplington,
Webster City, Gilmore City, Algona, Mason City, Grundy Center,
Guthrie Center, Waukee, Greene, Odebolt, Parkersburg, Waterloo,
Atlantic, Earlham, Corydon, Pocahontas, Carroll, Allerton, Manly,
Gladbrook, Rolfe, Tama, Traer, Lake City, Kanawha, Wellsburg,
Lake Mills, Adair, Albia, Sac City, Schaller, Hampton, and Lenox
247 PM CDT Tue Apr 2 2024

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM CDT WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...All of Central Iowa.

* WHEN...From 1 AM to 10 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...High profile vehicles traveling on east/west 
  roads will experience a strong crosswind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
5 follow-up statements
949 
WWUS73 KDMX 030155
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
855 PM CDT Tue Apr 2 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031000-
/O.CON.KDMX.WI.Y.0004.240403T0600Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Dumont, Tama, Carlisle, Fontanelle, Adel,
Oskaloosa, Norwalk, Ottumwa, Lake View, Gladbrook, Sac City,
Leon, Clarksville, Atlantic, Mason City, Centerville, Northwood,
Denison, Audubon, Fonda, Pomeroy, Pella, Rolfe, Kanawha, Stuart,
Estherville, Jefferson, Wall Lake, Bayard, Albia, Osceola,
Waverly, Carroll, Cedar Falls, Ackley, Marshalltown, Greenfield,
Rockwell City, Fort Dodge, Humeston, Knoxville, Humboldt, Dysart,
Ames, Emmetsburg, Lamoni, Webster City, Allison, Iowa Falls, Lake
Mills, Shell Rock, Pocahontas, New Market, Guthrie Center,
Reinbeck, Winterset, Aplington, Odebolt, Clear Lake, Manly,
Greene, Conrad, Creston, Allerton, Hampton, Wellsburg, Casey,
Britt, Panora, Clarion, Des Moines, Seymour, Waukee, Schaller,
Grundy Center, Lake City, Algona, Forest City, Waterloo, Traer,
Belmond, Chariton, Lenox, Eagle Grove, Laurens, Grinnell, Dike,
Eldora, Garner, Newton, Bedford, Manson, Bloomfield, Gilmore
City, Earlham, Indianola, Toledo, Mount Ayr, Boone, Adair,
Corydon, Perry, Corning, Exira, Parkersburg, and Early
855 PM CDT Tue Apr 2 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 PM CDT 
WEDNESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central, northeast, northwest, 
  south central, southeast, southwest, and west central Iowa.

* WHEN...From 1 AM to 10 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
855 
WWUS73 KDMX 031006
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
506 AM CDT Wed Apr 3 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031815-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, 
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, 
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, 
and Bloomfield
506 AM CDT Wed Apr 3 2024

...WIND ADVISORY REMAINS IN EFFECT NOW UNTIL 10 PM CDT THIS 
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...All of Central Iowa.

* WHEN...Now until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...High profile vehicles traveling on
  east/west roads will experience a strong crosswind.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
998 
WWUS73 KDMX 031604
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1104 AM CDT Wed Apr 3 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-040015-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Shell Rock, Humeston, Guthrie Center,
Bayard, Newton, Fort Dodge, Des Moines, Indianola, Lake City,
Centerville, Adair, Corydon, Odebolt, Kanawha, Britt, Tama,
Northwood, Lake Mills, Jefferson, Manly, Waterloo, Winterset,
Fontanelle, Lake View, Wellsburg, Rockwell City, Panora, Mount
Ayr, Estherville, Ackley, Pocahontas, Webster City, Humboldt,
Leon, Perry, Hampton, Bloomfield, Norwalk, Allerton, Carlisle,
Clarion, Emmetsburg, Lenox, Audubon, Clarksville, Eagle Grove,
Conrad, Greene, Grundy Center, Belmond, Forest City, Pella,
Dysart, Ottumwa, Sac City, Dumont, Osceola, Seymour, Chariton,
Waukee, Grinnell, Greenfield, Toledo, Lamoni, Pomeroy, Mason
City, Clear Lake, Traer, Schaller, Earlham, Waverly, Bedford,
Knoxville, Garner, Marshalltown, Albia, Wall Lake, Denison, Iowa
Falls, Fonda, Manson, Ames, Gladbrook, Adel, Algona, Aplington,
Parkersburg, Dike, Gilmore City, Laurens, Rolfe, Corning,
Creston, Casey, Cedar Falls, New Market, Carroll, Exira,
Reinbeck, Stuart, Early, Allison, Oskaloosa, Eldora, Boone, and
Atlantic
1104 AM CDT Wed Apr 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Much of the state of Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Small
644 
WWUS73 KDMX 032051
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
351 PM CDT Wed Apr 3 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-040300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Shell Rock, Humeston, Guthrie Center,
Bayard, Newton, Fort Dodge, Des Moines, Indianola, Lake City,
Centerville, Adair, Corydon, Odebolt, Kanawha, Britt, Tama,
Northwood, Lake Mills, Jefferson, Manly, Waterloo, Winterset,
Fontanelle, Lake View, Wellsburg, Rockwell City, Panora, Mount
Ayr, Estherville, Ackley, Pocahontas, Webster City, Humboldt,
Leon, Perry, Hampton, Bloomfield, Norwalk, Allerton, Carlisle,
Clarion, Emmetsburg, Lenox, Audubon, Clarksville, Eagle Grove,
Conrad, Greene, Grundy Center, Belmond, Forest City, Pella,
Dysart, Ottumwa, Sac City, Dumont, Osceola, Seymour, Chariton,
Waukee, Grinnell, Greenfield, Toledo, Lamoni, Pomeroy, Mason
City, Clear Lake, Traer, Schaller, Earlham, Waverly, Bedford,
Knoxville, Garner, Marshalltown, Albia, Wall Lake, Denison, Iowa
Falls, Fonda, Manson, Ames, Gladbrook, Adel, Algona, Aplington,
Parkersburg, Dike, Gilmore City, Laurens, Rolfe, Corning,
Creston, Casey, Cedar Falls, New Market, Carroll, Exira,
Reinbeck, Stuart, Early, Allison, Oskaloosa, Eldora, Boone, and
Atlantic
351 PM CDT Wed Apr 3 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Much of the state of Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

&&

$$

Small
511 
WWUS73 KDMX 040113
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
813 PM CDT Wed Apr 3 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-040215-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-240404T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Manson, Waverly, Leon, Eagle Grove,
Odebolt, Webster City, Marshalltown, Boone, Dysart, Laurens,
Bedford, Dumont, Osceola, Hampton, Clarksville, Waterloo, Bayard,
Lake Mills, Jefferson, Ottumwa, Exira, Atlantic, Rolfe, Gilmore
City, Forest City, Waukee, Newton, Adel, Winterset, Kanawha,
Corning, Rockwell City, Des Moines, Pella, Humeston, Casey, Iowa
Falls, Emmetsburg, Fort Dodge, Carlisle, Adair, Albia, Knoxville,
Tama, Lenox, Fontanelle, Chariton, Reinbeck, Norwalk, New Market,
Mount Ayr, Traer, Centerville, Conrad, Aplington, Wall Lake,
Audubon, Stuart, Garner, Ackley, Perry, Greenfield, Eldora,
Grinnell, Algona, Fonda, Earlham, Mason City, Oskaloosa,
Schaller, Ames, Dike, Creston, Allerton, Pocahontas, Carroll,
Allison, Early, Estherville, Wellsburg, Lake City, Panora,
Indianola, Cedar Falls, Toledo, Northwood, Shell Rock, Sac City,
Corydon, Guthrie Center, Clear Lake, Gladbrook, Manly,
Parkersburg, Pomeroy, Belmond, Britt, Bloomfield, Denison,
Greene, Lake View, Clarion, Humboldt, Grundy Center, Lamoni, and
Seymour
813 PM CDT Wed Apr 3 2024

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished and thus the advisory has been 
cancelled. Wind gusts up to 35 MPH will be possible at times through 
the next few hours this evening.

$$

REV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 2, 12:48 PM CDT, 1 hour 59 minutes earlier. Its key messages:

  • Very strong north winds tonight into Wednesday. Gusts above 50 mph likely at times.
  • Chances for light rain and snow today into Wednesday, although wintry travel impacts should be limited by surface temperatures near to above freezing and little to no accumulation.
Area forecast discussion, Apr 2, 12:48 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1248 PM CDT Tue Apr 2 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Very strong north winds tonight into Wednesday. Gusts above
  50 mph likely at times.

- Chances for light rain and snow today into Wednesday, although
  wintry travel impacts should be limited by surface
  temperatures near to above freezing and little to no
  accumulation.

&&

.DISCUSSION...
Issued at 336 AM CDT Tue Apr 2 2024

Active weather will continue over the state today and into Wednesday
with periods of light rain/snow and the development of very strong
winds. 07z GOES water vapor imagery shows a series of shortwaves
embedded within a deep southern stream trough digging into the
Baja of Cali. The most prominent of these embedded shortwaves
was pushing northeast into KS/OK. Meanwhile a potent northern
stream wave was noted diving south out of Manitoba. Closer to
home, radar imagery is fairly quiet at this hour as bulk of the
shower and storm activity has remained south of the state
within a zone of deeper instability along and south of a warm
front. Hires models continue to redevelop showers and a few
rumbles of thunder this morning as increasing kinematic forcing
activates a broad area of mid-level fgen. Temp profiles may be
just cold enough to support light snow or a rain/snow mix over
portions of western into north central Iowa. However, wintry
impacts will struggle to materialize with surface wet bulbs near
to above 0c and bursts of heavier snowfall rates looking
unlikely. Precip chances wane this afternoon, but much of the
area will remain socked in overcast skies with breezy north
winds as temps struggle to climb out of the 40s.

Consolidation into a deep, mature upper low commences later today
into tonight as the northern and southern stream waves phase.
Substantial pressure falls develop as the surface low pushes
northeast toward the Great Lakes. Iowa will be sandwiched
between the deepening surface low and high pressure over the
Dakotas, leading to a very tight local pressure gradient and a
period of exceptionally strong north winds. Peak isallobaric
contributions set up after midnight, and the subsequent wind
field response will increase gusts to around Wind Advisory
criteria (35-45 mph). Stronger mid-level flow arrives after
sunrise as model soundings show 45-55 kts at the top of the
mixed layer along with appreciable cold air advection that will
assist with transporting the higher momentum air to the surface.
Wind gusts pushing or exceeding High Wind Warning criteria (50
kts/58 mph) are possibly at times by mid to late morning through
the afternoon. High confidence that at least an advisory will
be needed to cover the gusty winds Wednesday, and a warning may
be necessary should guidance remain in solid agreement on the
high end gust potential. Travel will be difficult, especially on
east-west roadways such as I-80.

Cold air advection and nocturnal boundary layer mixing will help
drive additional scattered shower activity this evening into
tonight, although coverage may be limited by little to no background
synoptic forcing. More widespread precip is realized as the
upper low occludes and the TROWAL region backs into eastern
Iowa, potentially spreading a precip shield as far west as the
I-35 corridor. Temps during this period look cold enough to
support snowfall, although any accumulation is expected to be on
the light side. Both ECENS/GEFS show ~50% probability of 1"
accumulation from Waterloo to Ottumwa and rapidly diminishing
potential to the west.

Winds begin to diminish Wednesday night but will remain breezy
into Thursday as the upper low steadily weakens and is sluggish
to push off to the east. Conditions finally calm Thursday night
as a sfc ridge axis moves through. The pattern quickly picks
back up as another upper low builds into the western conus.
Showers and storms look likely as a broad wing of theta-e
advection surges north Saturday night into Sunday. NBM precip
coverage and amounts may be overdone as east/southeast surface
winds will recycle drier air into the region, but nonetheless
still looks like a favorable opportunity for more much needed
moisture.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue Apr 2 2024

MVFR/IFR ceilings will continue to plague the TAF period, but a
period of VFR will occur at most sites between around 21z to 06z
this evening, after which MVFR/IFR ceilings return. SHRA/SHRASN
diminish in a similar fashion, with a return overnight into
tomorrow, but with more SN/SHSN, especially over eastern areas.
All the while, breezy/gusty N/NW winds prevail. Winds strengthen
overnight and continue through the remainder of the TAF period.
Winds up to 30G45KT very much possible, if not likely,
in/around all TAF sites after 12z Wed.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Curtis
Hazardous weather outlook, Apr 2, 4:51 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
451 AM CDT Tue Apr 2 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
451 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few non-severe thunderstorms are possible southeast through the
morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow and breezy conditions late tonight into early tomorrow
morning may lead to occasional visibility reductions, mainly
along and east of I-35. Any accumulations will be generally less
than an inch.

Gusty winds are expected on Wednesday, with gusts over 40 mph
possible in the afternoon. Travel may be more difficult on roads
oriented west to east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dodson

Nearby

Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.